THE FOLLOWING brief case report is being presented for two reasons: (1) It afforded an unusual opportunity to observe the effects of the antibiotic aureomycin on the mucous membrane of the tracheobronchial tree, and (2) it will serve to point out again certain dangers inherent in capsule or tablet medication of an infant.
REPORT OF A CASE
D. A., a 9-month-old white boy, was admitted to Strong Memorial Hospital on April 7, 1952. Approximately 36 hours previous to his admission medication with an aureomycin capsule was attempted, the capsule having been included in the child's orange juice. When the child failed to take the capsule, the mother attempted to force swallowing by pushing the capsule back over the tongue with her finger. As this was done, the patient suddenly choked, coughed, and became temporarily cyanotic. As soon as the acute spasm of coughing and cyanosis ceased, he seemed to be